Winter Storm, Adams
- When
- January 25, 6:00 AM CST to 10:00 PM CST
- Where
- Adams forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A combination of freezing rain, sleet and snow fell bringing the region to a standstill. The event started with a period of freezing rain early Sunday morning.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A combination of freezing rain, sleet and snow fell bringing the region to a standstill. The event started with a period of freezing rain early Sunday morning. Some places received 1/4 to 1/.2 inch of freezing rain. The freezing rain changed to sleet by mid-morning with some locations in Southwest Illinois receiving 1 to 2 inches of sleet. By afternoon, the sleet changed to snow and accumulated another 1 to 2 inches. Luckily it was a Sunday, as transportation was brought to a halt across the region. Many schools across the region were closed into mid-week as another fast moving storm brought another inch or two of snow Monday night and early Tuesday.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 25, 4:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 430 AM CST SUN JAN 25 2004 .DISCUSSION... CURRENT STORM IS EVOLVING A BIT SLOWER THAN ANTICIPATED...WHILE THE ATMOSPHERE IS ALSO COLDER. INITIAL BURST OF PCPN QUICKLY MOVED ACRS THE ERN OZARKS SLICKENING ROADS WITH ZR AND A TAD OF SLEET. A PROUNCED DRY SLOT HAS NOW WORKED INTO THE SRN CWFA...HOWEVER PCPN WAS QUICKLY FILLING BACK IN AND IS SOLIDIFYING FM CNTRL MO THRU SW MO BACK INTO OK. THIS PCPN WILL SPREAD ENE TODAY AS THE SHRTWV TROF NOW MOVG THRU OK LIFTS NEWD THRU THE MS VLY. THERE REMAINS SOME QUESTION AS TO P-TYPE...HOWEVER THE QUESTION IS FREEZING VS FROZEN OR A MIX OF THE TWO. ZR AT TIMES MIXED WITH SLEET IS OCCURRING AS FAR SOUTH AS THE AR/MO...SO SLEET APPEARS TO BE MORE OF AN ISSUE NOW. WITH THE ELY FEED OF DRY BNDRY LYR AIR FM THE OH VLY...THERE IS ALOT OF POTENTIAL FOR DIABATIC COOLING IN THE LOWER TROP. THE LATEST 09Z LAPS SOUNDINGS FROM COU AND STL SHOW THAT THE MAX TEMP OF THE ELEVATED WRM LAYER IN THE WARM CONVEYOUR BELT IS ARND 2 DEGC WITH POTENTIAL FOR COOLING. THIS WILL LIKELY BE THE CASE WITH THE ONSET OF PCPN WITH AN INITIAL BURST OF SLEET...THEN ETA BUFKIT SOUNDINGS SUGGEST ZR MIXED AT TIMES WITH SLEET. NRN PTNS OF THE CWFA WHICH WONT SEE PCPN TIL MID-MRNG SHOULD BE PREDOMINATELY SLEET AND MAYBE SOME SNOW. THE I-70 CORRIDOOR STILL LOOKS TO BE THE MOST VULNERABLE AREA FOR SIGNIFICANT ICE ACCUMS...AND RIGHT NOW THE THINKING IS AROUND 1/2 INCH ON AVERAGE. LOOKS LIKE THE PCPN SHOULD TAPER OFF DURING THE AFTERNOON AS THE SHRTWV WKNS AND PROGRESSES QUICKLY NEWD TOWARDS THE OH VLY. MID LVL DRY AIR THEN SPREADS INTO THE MS VLY IN THE WAKE OF THE SHRTWV FOR TNGT. MDLS SHOWING SOME VERY WK LARGE SCALE ASCENT...AND WITH THIS MOISTURE STRATIFICATION...IT WOULD SUGGEST PREDOMINATELY DRIZZLY PCPN. THINGS ARE GETTING INCREASINGLY INTERESTING FOR MON-MON NGT. THE SHRTWV TROF CURRENTLY OVER THE GRT BASIN IS FCST TO AMPLIFY AND MOV ACRS THE RGN...HOWEVER THERE IS A WIDE RANGE OF SOLNS ON THE STRENGTH AND SPEED OF THIS SYS. THE GLOBAL MODELS...GFS/CMC/UKMET ALL FAVOR A STRONGER/SLOWER SOLN WHILE THE ETA/NGM ARE WKR AND MORE PROGRESSIVE. THE TREND HAS BEEN IN THE STRONGER/SLOER DIRECTION AND THIS FCST WEIGHS HEAVILY ON THE GFS. THE CLOSED MID-UPR LEVEL CIRCULATION OF THE GFS WOULD RESULT IN A GOOD CYCLONIC BRANCH OF THE WARM CONVEYOUR BELT/TROWAL STRUCTURE...AND STG STORM RELATIVE ISENTROPIC FLOW/UVV. AS FAR OUT AS THIS IS...THE MID LVL LAPSE RATES ARE PRETTY STEEP AND EPV VALUES ARE BLO ZERO...SUGGESTING A STG POS RESPONSE TO UPWARD FORCING AND EVEN SUGGESTING THE PSBLTY OF THUNDER. IF THE SYSTEM PANS OUT ANYWHERE NEAR THE GFS SOLN THERE SHUD BE A BAND OF HEAVY SNOWFALL SOMEWHERE ACRS THE LSX CWFA. SOMETHING TO WATCH CLOSELY... && .LSX WATCHES/WARNINGS/ADVISORIES... MO...WINTER STORM WARNING TODAY IL...WINTER STORM WARNING TODAY && GLASS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 653 PM CST SAT JAN 24 2004 ILZ095>097-MOZ018-019-026-027-034>036-042-251200- ADAMS IL-AUDRAIN-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE-PIKE IL-RALLS- SHELBY- 653 PM CST SAT JAN 24 2004 ...WINTER STORM WARNING IN EFFECT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING. A WINTRY MIX OF SLEET...SNOW AND FREEZING RAIN WILL DEVELOP AHEAD OF THIS SYSTEM BY LATE TONIGHT. ANY ICE ACCUMULATION ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS BEFORE 6 AM WILL BE LESS THAN 1/4 INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED ON SUNDAY AS THE STORM SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA MOST OF THE DAY. TOTAL ICE ACCUMULATION IS EXPECTED TO BE GREATER THAN 1/2 INCH. THE SLEET AND FREEZING RAIN WILL THEN CHANGEOVER TO SNOW...WITH UP TO 2 INCHES OF SNOW ACCUMULATION POSSIBLE BY SUNDAY EVENING. SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY THROUGH THE REGION FROM THE NORTHWEST. SOME ADDITIONAL SNOW ACCUMULATION IS POSSIBLE WITH THIS STORM. A THIRD STORM SYSTEM WILL BRING A CHANCE OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS. ILZ058>060-064-065-251200- BOND IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MONTGOMERY IL- 653 PM CST SAT JAN 24 2004 ...WINTER STORM WARNING IN EFFECT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND SOUTH CENTRAL ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING. FREEZING RAIN AND SLEET WILL DEVELOP AHEAD OF THIS SYSTEM BY LATE TONIGHT. ANY ICE ACCUMULATION OVER WEST CENTRAL AND SOUTH CENTRAL ILLINOIS BEFORE 6 AM WILL BE LESS THAN 1/4 INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED ON SUNDAY AS THE STORM SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA THROUGHOUT THE DAY. TOTAL ICE ACCUMULATION OF UP TO AN INCH IS EXPECTED BY SUNDAY EVENING. SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY THROUGH THE REGION FROM THE NORTHWEST. SOME SNOW ACCUMULATION IS POSSIBLE WITH THIS STORM. A THIRD STORM SYSTEM WILL BRING A CHANCE OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS. ILZ069-070-074-079-098>102-MOZ041-047>052-059>065-072>075-084-085- 099-251200- BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-FRANKLIN- GASCONADE-IRON-JEFFERSON-JERSEY IL-LINCOLN-MADISON-MADISON IL- MARION IL-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS- ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY- STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL- 653 PM CST SAT JAN 24 2004 ...WINTER STORM WARNING IN EFFECT TONIGHT AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY BY TOMORROW MORNING. FREEZING RAIN OR SLEET WILL DEVELOP AHEAD OF THIS SYSTEM AND MOVE INTO THE AREA TONIGHT. ICE ACCUMULATIONS MAY REACH 1/4 INCH BY 6 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT ACCUMULATION OF ICE IS EXPECTED AGAIN ON SUNDAY AS THE STORM SYSTEM PRODUCES FREEZING RAIN AND SLEET OVER THE AREA MOST THE DAY. TOTAL ICE ACCUMULATION IS EXPECTED TO RANGE FROM 1/4 TO 1 INCH BY SUNDAY EVENING. SNOW IS LIKELY ON MONDAY AS A SECOND STORM SYSTEM PASSES QUICKLY THROUGH THE REGION FROM THE NORTHWEST. SOME SNOW ACCUMULATION IS POSSIBLE WITH THIS STORM. A THIRD STORM SYSTEM WILL BRING A CHANCE OF SNOW TO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO PROVIDE FREQUENT GROUND-TRUTH INFORMATION ON THE WINTER WEATHER INCLUDING SLEET AND ICE ACCUMULATIONS. BRITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 AM ICE STORM LINN 38.48N 91.84W
01/25/2004 OSAGE MO LAW ENFORCEMENT
ROADS ARE ICE COVERED ACCORDING TO POLICE AND FIRE
DEPARTMENT OFFICIALS. FREEZING RAIN CONTINUES.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0427 AM ICE STORM LINN 38.48N 91.84W
01/25/2004 OSAGE MO LAW ENFORCEMENT
ROADS ARE ICE COVERED ACCORDING TO POLICE AND FIRE
DEPARTMENT OFFICIALS. FREEZING RAIN CONTINUES.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 AM ICE STORM HOLTS SUMMIT 38.64N 92.12W
01/25/2004 CALLAWAY MO LAW ENFORCEMENT
ROADS ARE ICE COVERED COUNTY-WIDE ACCORDING TO COUNTY
SHERIFF. FREEZING RAIN CONTINUES.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 AM ICE STORM HOLTS SUMMIT 38.64N 92.12W
01/25/2004 CALLAWAY MO LAW ENFORCEMENT
ROADS ARE ICE COVERED COUNTY-WIDE ACCORDING TO COUNTY
SHERIFF. FREEZING RAIN CONTINUES.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 AM ICE STORM EASLEY 38.80N 92.38W
01/25/2004 BOONE MO LAW ENFORCEMENT
ROADS ARE ICE COVERED COUNTY-WIDE AND A FEW AUTOMOBILE
ACCIDENTS HAVE OCCURRED ACCORDING TO THE COUNTY SHERIFF.
FREEZING RAIN CONTINUES.
&&
CVKINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST SUN JAN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 AM ICE STORM EASLEY 38.80N 92.38W
01/25/2004 BOONE MO LAW ENFORCEMENT
ROADS ARE ICE COVERED COUNTY-WIDE AND A FEW AUTOMOBILE
ACCIDENTS HAVE OCCURRED ACCORDING TO THE COUNTY SHERIFF.
FREEZING RAIN CONTINUES.
&&
CVKINGThe national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381962, 5381963, 5381964, 5381965, 5381966, 5381967, 5381968, 5381969, 5381970, 5381971, 5381972, 5381973, 5381974, 5381975, 5381976, 5381977, 5381978.